Anticoagulation after hip fracture

Share this content:

A 97-year-old white female with a history of CAD and dementia was hospitalized 10 months ago for a hip fracture. She was discharged back to the nursing home where she resides on dalteparin (Fragmin), which was discontinued after a few weeks. For at least the past six months, she has been ambulating with assistance to the bathroom a minimum of three times a day. She is always taken out of bed during the day and eats her meals in the dining room. Leg edema, if there is any at all, is only a trace amount. Recently, her son realized that she has not taken the dalteparin for many months, and he insists that I put her back on some type of permanent prophlyaxis for deep venous thrombosis (DVT)/pulmonary embolism, i.e., low-molecular weight heparin or warfarin (Coumadin), because her age and comorbid conditions put her at high risk. I told him that is not the standard of care. Is there any supporting evidence for his approach?
—Steven Schwartz, MD, Riverdale, N.Y.

In its most recently issued guidelines on thromboprophylaxis (Chest. 2004;126:338S-400S), the American College of Chest Physicians states: “Six randomized, placebo-controlled clinical trials have evaluated extended low-molecular weight heparin (LMWH), i.e., enoxaparin or dalteparin, prophylaxis for up to 35 days among total hip replacement patients who completed in-hospital prophylaxis with either LMWH or warfarin [Thromb Haemost. 1997;77:26-31, Lancet. 1996;348:224-228, Arch Intern Med. 2000;160:2208-2215, N Engl J Med. 1996; 335:696-700, Thromb Res. 1998;89:281-287, and J Bone Joint Surg Am. 2001;83:336-345]. Each study observed lower rates of venographically screened DVT with extended prophylaxis. A systematic review of these six trials demonstrated a significant decrease in both total and proximal DVT with extended LMWH use, as well as reduced risk of symptomatic venous thromboembolism arising during the treatment period (Ann Intern Med. 2001;135:858-869).” Therefore the extended treatment with dalteparin for several weeks immediately after discharge was justified. However, there is no indication for continued anticoagulation given that this patient is ambulatory. The potential benefit of anticoagulation in a person who has not had a thrombotic event must always be balanced against the potential risk of significant bleeding.
—Michael J. Flamm, MD, assistant professor of clinical medicine, College of Physicians & Surgeons, Columbia University Medical Center, New York City (109-9)

You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Advisor Forum

Sign Up for Free e-newsletters